C.K. asks from Wauconda, IL on August 10, 2009
Benign Paroxysmal Vertigo
My son might possibly have benign paroxysmal vertigo, needs to be confirmed with an EEG on Wednesday. Any other mom's with kids who have this disorder? It is absence seizures (petit mal). My biggest concern is my son's lips turn blue when this is happening. I know there is a reduction of oxygen for a short time. From what I have read this disorder is pretty common and kids grow out of it. Ped pretty much said he will have to be on meds for at least 2 years and I really do not want that. Any help would be appreciated!
1 mom found this helpful
N.G. answers from Chicago on August 11, 2009
Hello! I'm concerned with the diagnosis of BPV and your son's lips turning blue. Seizures are not common with BPV, according to the research I've done. My son has benign paroxysmal torticollis, which is very similiar and was turning into the vertigo as he got older. He was also getting migraines as he aged. He is 4 now and has been on antihistamine meds for a year and a half. Once we got his dosage correct, he's been tilt, headache, and vertigo free for almost a year now. We're hoping we can start weaning him off of the meds at the next appt. with his neurologist. He still says my son will outgrow it eventually, but the migraines could continue throughout his life.
1 mom found this helpful
K.S. answers from Chicago on August 11, 2009
After the EEG results you should be able to request a neurologist. Medication may be what keeps your son from having seizures and reduce the risk of oxygen deprivation damage.
Seek more professional opinions. Your insurance should pay for at least one. Call your insurance for a recommendation that is covered by them.
All the best to you
E.S. answers from Chicago on August 11, 2009
My daughter has absence epilepsy, I have never heard it called that other name you mentioned though so I can not comment on that. Her seizures weren't as drastic as you mentioned, I never saw her lips turn blue. I honestly just thought she wasn't paying attention to me, it looked like she was "spacing out". It wasn't until she started losing control of her bladder (peeing on the floor) during these episodes and I noticed her eyelids fluttering that I sought treatment and was diagnosed. The poor girl probably endured a few too many years of me yelling at her to pay attention! Anyway, she has been on medication for a few years now and I haven't noticed any seizures at all. For us, the medication had some bad behavior related side effects and she is now also on ADD medicine to counteract the medication. I would also add that while I thought she might have had a little ADD to begin with, this medication seemed to greatly heighten those tendencies. Anyway, may not happen to you but I thought I'd mention to watch for side effects. The medication is a necessary evil, if left untreated, absence epilepsy can turn from petit mal to grand mal seizures. If treated, they can outgrow it. Let me know if you have any questions and good luck!
T.T. answers from Chicago on August 11, 2009
if your doctor isnt cooperating find a new one and get a second opinion